Alert archive / Alabama / River Flood Warnings in 2011

River Flood Warning 38, NWS Birmingham, AL

December 22, 20115 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Dec 22, 2011, 1:08 PM CST for 5 counties in Alabama. It took effect at Dec 23, 2011, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 22, 2011, 1:08 PM CST (19:08 UTC)
In effect from
Dec 23, 2011, 6:00 PM CST
Expired
Dec 23, 2011, 8:34 AM CST
In force
Issued by
NWS Birmingham, AL
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 118 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1).

Action stage
122 ft
Minor stage
122 ft
Moderate stage
133 ft
Major stage
135 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

456 
WGUS44 KBMX 221908
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
108 PM CST THU DEC 22 2011

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  TOMBIGBEE RIVER AT BEVILL LOCK AND DAM AFFECTING GREENE...HALE...
  MARENGO...PICKENS AND SUMTER COUNTIES.

.HEAVY RAINFALL HAS OCCURRED TODAY OVER THE TOMBIGBEE DRAINAGE (BASIN)...
AND A FLOOD WARNING IS NOW IN EFFECT FOR THE UPPER TOMBIGBEE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY FRIDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-107-119-230708-
/O.NEW.KBMX.FL.W.0038.111224T0000Z-111225T1400Z/
/AVLA1.1.ER.111224T0000Z.111224T1200Z.111225T0200Z.NO/
108 PM CST THU DEC 22 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM.
* FROM FRIDAY EVENING TO SUNDAY MORNING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT 10:00 AM THURSDAY THE STAGE WAS 111.9 FEET. 
* FLOOD STAGE IS 122 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW EVENING  AND CONTINUE
  TO RISE TO NEAR 122.7 FEET BY SATURDAY MORNING. THE RIVER WILL FALL
  BELOW FLOOD STAGE BY SATURDAY EVENING.
* IMPACT...AT 122 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN 
  PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF 
  IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET.

$$
1 follow-up statement
264 
WGUS84 KBMX 231434
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 AM CST FRI DEC 23 2011


...THE FLOOD WARNING IS CANCELLED FOR THE TOMBIGBEE RIVER AT BEVILL 
LOCK AND DAM...

.RECENT HEAVY RAINFALL OVER THE TOMBIGBEE RIVER BASIN HAD GIVEN RISE ON
THE RIVER LEVELS...HOWEVER, FLOOD IS NO LONGER EXPECTED TO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WILL BE THE LAST STATEMENT ON THIS EVENT UNLESS CONDITIONS WARRANT.

&&

ALC063-065-091-107-119-231504-
/O.CAN.KBMX.FL.W.0038.000000T0000Z-111225T1400Z/
/AVLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
834 AM CST FRI DEC 23 2011

THE FLOOD WARNING IS CANCELLED FOR THE TOMBIGBEE RIVER AT BEVILL LOCK 
AND DAM.
* AT 6:00 AM FRIDAY THE STAGE WAS 116.4 FEET. 
* FLOOD STAGE IS 122.0 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE, AT 120 FEET AFTER 
  MIDNIGHT TONIGHT .

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 22, 11:55 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 22, 11:55 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 AM CST THU DEC 22 2011

.UPDATE...MESOSCALE UPDATE.

&&

.DISCUSSION...

THE SURFACE LOW NEAR MERIDIAN MS IS CONTINUING TO STRENGTHEN AS IT
SLOWLY MOVES UP THE WARM FRONT.  MEANWHILE...SAID WARM FRONT IS ALSO
STRUGGLING JUST A BIT AS RAIN COOLED AIR AND AND STRONGER EAST TO
NORTHEAST FLOW EXISTS ACROSS NORTHERN MS AND AL. THE STRENGTHENING
SURFACE LOW IS ESPECIALLY TROUBLING AS THE SURFACE WINDS AND LOW
LEVEL FLOW IN GENERAL CONTINUE TO BACK WITH TIME...THEREBY
INCREASING 0 TO 1 KM BULK SHEAR AND LOW LEVEL HELICITY VALUES.  THIS
IS NOT ALL THAT SURPRISING GIVEN THE TYPICAL WINTER TIME KINEMATIC
FIELDS THAT USUALLY OCCUR.  HOWEVER...THIS EVENT MAY UNFOLD A BIT
DIFFERENTLY AS A SECONDARY WARM LIFTS FROM THE CENTRAL GULF COAST
WITH HIGH 60S TO NEARLY 70 DEWPOINTS.  THIS IS IMPRESSIVE GIVEN THE
LACK OF SURFACE HEATING DUE TO THE AMPLE CLOUD COVER...WITH ONLY
OCCASIONAL BREAKS.  THE SURFACE BASED CAPE VALUES HAVE SOARED TO
AROUND 1500 J/KG OR AT LEAST POCKETS OF NEARLY THAT...WITH
WIDESPREAD 1000 J/KG.  AGAIN...VERY IMPRESSIVE WITH MINIMAL SURFACE
WARMING...THE FACT THAT IT IS DYNAMICALLY DRIVEN.

THESE TRENDS ARE CONFINED TO MAINLY SOUTH OF INTERSTATE 20 AND ALONG
AND EAST OF INTERSTATE 65.  COULD MAKE FOR AN INTERESTING
AFTERNOON...AS IT KIND OF REMINDS US OF NOVEMBER 16.  SHEAR IS
OBVIOUSLY IN PLACE...SO THE INSTABILITY TRENDS WILL CONTINUE TO BE
WATCHED CLOSELY THROUGH THE AFTERNOON HOURS...FROM AS FAR NORTH AS
INTERSTATE 59...SOUTH TO THE GULF COAST.  THERE IS AN IMPERFECT
BALANCE BETWEEN THE BEST SHEAR PROFILES FURTHER NORTH WHERE THE
BETTER JET STRUCTURE AND LOW LEVEL BACKING WILL OCCUR...AND THE
MODERATE INCREASES IN INSTABILITY CLOSER TO THE COAST.  THIS WILL
LIKELY PLACE THE BETTER BALANCE RIGHT OVER THE EAST CENTRAL HEART OF
CENTRAL ALABAMA.  STAY ALERT!

03/KLAWS

&&

.AVIATION...
18Z TAF DISCUSSION.

THE FRONT HAD MOVED AS FAR NORTH AS TUSCALOOSA TO FORT PAYNE. WITH
THE LOW NOW BEGINNING TO MOVE FURTHER NORTHWARD WE ARE SEE THE RAIN
AND FRONT BEGIN TO SLIDE BACK TO THE EAST AS WELL LIFT NORTHWARD. A
UPDATE TO THE CURRENT CONDITIONS ARE FORTHCOMING AND WILL FOLLOW
THIS UPDATE. AS OF 1730Z THE FRONT HAD MOVED BACK THROUGH TCL AND
THE WIND HAS SHIFTED TO THE NORTHWEST. THIS MOVEMENT WILL SLOWLY BE
EASTWARD OVER THE NEXT SEVERAL HOURS. FRONT NOW FRONT STALLED ACROSS
CENTRAL ALABAMA THIS MORNING EXPECTED TO ONLY DRIFT A LITTLE NORTH
TRYING TO TIME THE SLOW PROGRESSION OF THE FRONT IS A TOUCH ON THE
DIFFICULT SIDE...BUT THE PRECIPITATION TREND IS A LITTLE BIT EASIER.
SHRA WITH EMBEDDED TSRA WILL SPREAD INTO BHM AND EET OVER THE NEXT
HOUR AND IMPACT THE SOUTHERN TAFS THIS AFTERNOON. LOW PRESSURE
SHOULD DRAG THE FRONT EAST OF THE AREA BY EARLY TONIGHT BUT EXPECT
IFR TO MVFR CIGS TO CONTINUE OVERNIGHT IN ITS WAKE AND INTO THE
MORNING HOURS. WENT SLOWER THAN MODELS IN CLEARING THE CLOUDS OUT AS
IS TYPICALLY THE CASE.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: FAYETTE...LAMAR...MARION...PICKENS...WALKER...WINSTON.

&&
Hazardous weather outlook, Dec 22, 12:00 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CST THU DEC 22 2011

ALZ011>015-017>050-231800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1200 PM CST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS AN INCREASING CHANCE THAT SEVERE STORMS WILL CONTINUE
ACROSS CENTRAL ALABAMA THROUGH THIS EVENING. THE STRONGEST STORMS
MAY BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS...AND
POSSIBLY A TORNADO. AT THIS TIME...THE GREATEST POTENTIAL FOR SEVERE
STORMS WILL BE AT LEAST THROUGH 6 PM...MAINLY SOUTH AND EAST OF A
LINE FROM NEAR TUSCALOOSA TO BIRMINGHAM TO CENTRE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY TODAY.

03/KLAWS

In the hours before

Special weather statement, Dec 22, 9:52 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
952 AM CST THU DEC 22 2011

ALZ013-022-221615-
FAYETTE AL-PICKENS AL-
952 AM CST THU DEC 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS AND FAYETTE
COUNTIES UNTIL 1015 AM CST...

AT 950 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF ASHCRAFT CORNER...OR 6 MILES
NORTHEAST OF REFORM...MOVING NORTHEAST AT 60 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FAYETTE...
  ASHCRAFT CORNER...
  BELK...
  GLEN ALLEN...
  RICHARD ARTHUR FIELD...

&&

LAT...LON 3353 8803 3353 8794 3368 8795 3392 8781
      3391 8764 3387 8763 3386 8754 3352 8778
      3352 8784 3343 8784 3335 8790 3343 8809
TIME...MOT...LOC 1552Z 209DEG 52KT 3348 8794

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 8:49 AM CSTFlash Flood WatchBMXFayette, Lamar, Marion, Pickens, Walker, Winston7 hr
Dec 22, 9:52 AM CSTSpecial Weather StatementBMXFayette23 min
Dec 22, 10:13 AM CSTFlash Flood WarningBMXLamar3 hr
Dec 22, 11:47 AM CSTTornado WarningBMXGreene, Hale, Tuscaloosa25 min
Dec 22, 11:51 AM CSTTornado WarningBMXGreene, Hale, Marengo, Perry15 min
Dec 22, 12:53 PM CSTTornado WarningBMXBibb, Chilton, Shelby52 min
Dec 22, 12:59 PM CSTTornado WarningBMXBibb, Chilton, Perry, Shelby31 min
Dec 22, 1:42 PM CSTSevere Thunderstorm WarningBMXShelby, Talladega33 min
Dec 22, 1:54 PM CSTTornado WarningBMXSt. Clair, Shelby, Talladega39 min
Dec 22, 1:59 PM CSTTornado WarningBMXAutauga, Coosa, Elmore, Tallapoosa46 min
Dec 22, 2:39 PM CSTTornado WarningBMXClay, Coosa, Tallapoosa15 min
Dec 22, 3:09 PM CSTAreal Flood AdvisoryBMXEtowah111 min
Dec 22, 3:34 PM CSTSpecial Weather StatementBMXPike41 min

Nearby

River Flood Warnings in Alabama, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.